Explicit spectral gaps for random covers of Riemann surfaces

Abstract

We introduce a permutation model for random degree \(n\) covers \(X_{n}\) of a non-elementary convex-cocompact hyperbolic surface \(X=\Gamma \backslash \mathbf {H}\). Let \(\delta \) be the Hausdorff dimension of the limit set of \(\Gamma \). We say that a resonance of \(X_{n}\) is new if it is not a resonance of \(X\), and similarly define new eigenvalues of the Laplacian.

We prove that for any \(\epsilon >0\) and \(H>0\), with probability tending to 1 as \(n\to \infty \), there are no new resonances \(s=\sigma +it\) of \(X_{n}\) with \(\sigma \in [\frac{3}{4}\delta +\epsilon ,\delta ]\) and \(t\in [-H,H]\). This implies in the case of \(\delta >\frac{1}{2}\) that there is an explicit interval where there are no new eigenvalues of the Laplacian on \(X_{n}\). By combining these results with a deterministic ‘high frequency’ resonance-free strip result, we obtain the corollary that there is an \(\eta =\eta (X)\) such that with probability \(\to 1\) as \(n\to \infty \), there are no new resonances of \(X_{n}\) in the region \(\{\,s\,:\,\mathrm{Re}(s)>\delta -\eta \,\}\).

This is a preview of subscription content, access via your institution.

References

  1. [Alo86]

    N. Alon, Eigenvalues and expanders, Combinatorica, 6 (1986), 83–96. Theory of computing (Singer Island, Fla., 1984)

    MathSciNet  MATH  Google Scholar 

  2. [BC19]

    C. Bordenave and B. Collins, Eigenvalues of random lifts and polynomials of random permutation matrices, Ann. of Math. (2), 190 (2019), 811–875. https://doi.org/10.4007/annals.2019.190.3.3.

    MathSciNet  Article  MATH  Google Scholar 

  3. [BD17]

    J. Bourgain and S. Dyatlov, Fourier dimension and spectral gaps for hyperbolic surfaces, Geom. Funct. Anal., 27 (2017), 744–771.

    MathSciNet  MATH  Google Scholar 

  4. [BD18]

    J. Bourgain and S. Dyatlov, Spectral gaps without the pressure condition, Ann. Math., 187 (2018), 825–867.

    MathSciNet  MATH  Google Scholar 

  5. [BGS11]

    J. Bourgain, A. Gamburd and P. Sarnak, Generalization of Selberg’s \(\frac{3}{16}\) theorem and affine sieve, Acta Math., 207 (2011), 255–290.

    MathSciNet  MATH  Google Scholar 

  6. [BM04]

    R. Brooks and E. Makover, Random construction of Riemann surfaces, J. Differ. Geom., 68 (2004), 121–157.

    MathSciNet  MATH  Google Scholar 

  7. [BMM17]

    W. Ballmann, H. Matthiesen and S. Mondal, Small eigenvalues of surfaces of finite type, Compos. Math., 153 (2017), 1747–1768.

    MathSciNet  MATH  Google Scholar 

  8. [Bol88]

    B. Bollobás, The isoperimetric number of random regular graphs, Eur. J. Comb., 9 (1988), 241–244.

    MathSciNet  MATH  Google Scholar 

  9. [Bor16]

    D. Borthwick, Spectral Theory of Infinite-Area Hyperbolic Surfaces, 2nd ed., Progress in Mathematics, vol. 318, Springer, Cham, 2016.

    Google Scholar 

  10. [Bow79]

    R. Bowen, Hausdorff dimension of quasicircles, Publ. Math. IHÉS, 50 (1979), 11–25.

    MathSciNet  MATH  Google Scholar 

  11. [Bro86]

    R. Brooks, The spectral geometry of a tower of coverings, J. Differ. Geom., 23 (1986), 97–107.

    MathSciNet  MATH  Google Scholar 

  12. [BS87]

    A. Broder and E. Shamir, On the second eigenvalue of random regular graphs, in The 28th Annual Symposium on Foundations of Computer Science, pp. 286–294, 1987.

    Google Scholar 

  13. [Bur88]

    M. Burger, Spectre du laplacien, graphes et topologie de Fell, Comment. Math. Helv., 63 (1988), 226–252.

    MathSciNet  MATH  Google Scholar 

  14. [But98]

    J. Button, All Fuchsian Schottky groups are classical Schottky groups, in The Epstein Birthday Schrift, Geom. Topol. Monogr., vol. 1, pp. 117–125, Geom. Topol. Publ., Coventry, 1998.

    Google Scholar 

  15. [BV05]

    V. Baladi and B. Vallée, Euclidean algorithms are Gaussian, J. Number Theory, 110 (2005), 331–386.

    MathSciNet  MATH  Google Scholar 

  16. [DJ18]

    S. Dyatlov and L. Jin, Dolgopyat’s method and the fractal uncertainty principle, Anal. PDE, 11 (2018), 1457–1485.

    MathSciNet  MATH  Google Scholar 

  17. [Dol98]

    D. Dolgopyat, On decay of correlations in Anosov flows, Ann. Math., 147 (1998), 357–390.

    MathSciNet  MATH  Google Scholar 

  18. [Dya19]

    S. Dyatlov, An introduction to fractal uncertainty principle, J. Math. Phys., 60, 081505 (2019). https://doi.org/10.1063/1.5094903.

    MathSciNet  Article  MATH  Google Scholar 

  19. [DZ17]

    S. Dyatlov and M. Zworski, Fractal uncertainty for transfer operators, Int. Math. Res. Not., 2020 (2020), 781–812. https://doi.org/10.1093/imrn/rny026.

    MathSciNet  Article  MATH  Google Scholar 

  20. [FP17]

    K. Fedosova and A. Pohl, Meromorphic continuation of Selberg zeta functions with twists having non-expanding cusp monodromy, Sel. Math., 26 (2020), 9. https://doi.org/10.1007/s00029-019-0534-3.

    MathSciNet  Article  MATH  Google Scholar 

  21. [Fri03]

    J. Friedman, Relative expanders or weakly relatively Ramanujan graphs, Duke Math. J., 118 (2003), 19–35. https://doi.org/10.1215/S0012-7094-03-11812-8.

    MathSciNet  Article  MATH  Google Scholar 

  22. [Fri08]

    J. Friedman, A proof of Alon’s second eigenvalue conjecture and related problems, Mem. Am. Math. Soc., 195 (2008), 910, viii+100.

    MathSciNet  MATH  Google Scholar 

  23. [Gam02]

    A. Gamburd, On the spectral gap for infinite index “congruence” subgroups of \({\mathrm{SL}}_{2}(\mathbf{Z})\), Isr. J. Math., 127 (2002), 157–200.

    MathSciNet  MATH  Google Scholar 

  24. [Gam06]

    A. Gamburd, Poisson-Dirichlet distribution for random Belyi surfaces, Ann. Probab., 34 (2006), 1827–1848.

    MathSciNet  MATH  Google Scholar 

  25. [GLZ04]

    L. Guillopé, K. K. Lin and M. Zworski, The Selberg zeta function for convex co-compact Schottky groups, Commun. Math. Phys., 245 (2004), 149–176.

    MathSciNet  MATH  Google Scholar 

  26. [GN09]

    C. Guillarmou and F. Naud, Wave decay on convex co-compact hyperbolic manifolds, Commun. Math. Phys., 287 (2009), 489–511.

    MathSciNet  MATH  Google Scholar 

  27. [Gui92]

    L. Guillopé, Fonctions zêta de Selberg et surfaces de géométrie finie, in Zeta Functions in Geometry, Adv. Stud. Pure Math., vol. 21, Tokyo, 1990, pp. 33–70, Kinokuniya, Tokyo, 1992.

    Google Scholar 

  28. [GZ95]

    L. Guillopé and M. Zworski, Upper bounds on the number of resonances for non-compact Riemann surfaces, J. Funct. Anal., 129 (1995), 364–389.

    MathSciNet  MATH  Google Scholar 

  29. [JN16]

    D. Jakobson and F. Naud, Resonances and density bounds for convex co-compact congruence subgroups of \(SL_{2}(\mathbf {Z})\), Isr. J. Math., 213 (2016), 443–473.

    MATH  Google Scholar 

  30. [JNS19]

    D. Jakobson, F. Naud and L. Soares, Large covers and sharp resonances of hyperbolic surfaces, Ann. Inst. Fourier, 70 (2020), 523–596. https://doi.org/10.5802/aif.3319.

    MathSciNet  Article  MATH  Google Scholar 

  31. [JZ17]

    L. Jin and R. Zhang, Fractal uncertainty principle with explicit exponent, Math. Ann., 376 (2020), 1031–1057. https://doi.org/10.1007/s00208-019-01902-8.

    MathSciNet  Article  MATH  Google Scholar 

  32. [Liv95]

    C. Liverani, Decay of correlations, Ann. Math., 142 (1995), 239–301.

    MathSciNet  MATH  Google Scholar 

  33. [LP81]

    P. D. Lax and R. S. Phillips, The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces, in Functional Analysis and Approximation, Internat. Ser. Numer. Math., vol. 60, Oberwolfach, 1980, pp. 373–383, Birkhäuser, Basel-Boston, Mass, 1981.

    Google Scholar 

  34. [LPS88]

    A. Lubotzky, R. Phillips and P. Sarnak, Ramanujan graphs, Combinatorica, 8 (1988), 261–277.

    MathSciNet  MATH  Google Scholar 

  35. [Mag15]

    M. Magee, Quantitative spectral gap for thin groups of hyperbolic isometries, J. Eur. Math. Soc., 17 (2015), 151–187.

    MathSciNet  MATH  Google Scholar 

  36. [MM87]

    R. R. Mazzeo and R. B. Melrose, Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature, J. Funct. Anal., 75 (1987), 260–310.

    MathSciNet  MATH  Google Scholar 

  37. [MOW17]

    M. Magee, H. Oh and D. Winter, Uniform congruence counting for Schottky semigroups in \(\mathrm{SL}_{2}(\mathbf{Z})\)), J. Reine Angew. Math. (2017), with appendix by J. Bourgain, a. Kontorovich, and M. Magee.

  38. [Nau05a]

    F. Naud, Expanding maps on Cantor sets and analytic continuation of zeta functions, Ann. Sci. Éc. Norm. Supér., 38 (2005), 116–153.

    MathSciNet  MATH  Google Scholar 

  39. [Nau05b]

    F. Naud, Precise asymptotics of the length spectrum for finite-geometry Riemann surfaces, Int. Math. Res. Not., 5 (2005), 299–310.

    MathSciNet  MATH  Google Scholar 

  40. [Nau14]

    F. Naud, Density and location of resonances for convex co-compact hyperbolic surfaces, Invent. Math., 195 (2014), 723–750.

    MathSciNet  MATH  Google Scholar 

  41. [Nil91]

    A. Nilli, On the second eigenvalue of a graph, Discrete Math., 91 (1991), 207–210.

    MathSciNet  MATH  Google Scholar 

  42. [OW16]

    H. Oh and D. Winter, Uniform exponential mixing and resonance free regions for convex cocompact congruence subgroups of \(\operatorname{SL}_{2}(\mathbf {Z})\), J. Am. Math. Soc., 29 (2016), 1069–1115.

    MATH  Google Scholar 

  43. [Pat76]

    S. J. Patterson, The limit set of a Fuchsian group, Acta Math., 136 (1976), 241–273.

    MathSciNet  MATH  Google Scholar 

  44. [PP90]

    W. Parry and M. Pollicott, Zeta functions and the periodic orbit structure of hyperbolic dynamics, Astérisque, 187–188 (1990), 268.

    MathSciNet  MATH  Google Scholar 

  45. [PP01]

    S. J. Patterson and P. A. Perry, The divisor of Selberg’s zeta function for Kleinian groups, Duke Math. J., 106 (2001), 321–390, Appendix A by Charles Epstein.

    MathSciNet  MATH  Google Scholar 

  46. [PP15]

    D. Puder and O. Parzanchevski, Measure preserving words are primitive, J. Am. Math. Soc., 28 (2015), 63–97.

    MathSciNet  MATH  Google Scholar 

  47. [Pud15]

    D. Puder, Expansion of random graphs: new proofs, new results, Invent. Math., 201 (2015), 845–908.

    MathSciNet  MATH  Google Scholar 

  48. [Sel65]

    A. Selberg, On the estimation of Fourier coefficients of modular forms, in Proc. Sympos. Pure Math., vol. VIII, pp. 1–15, Amer. Math. Soc., Providence, 1965.

    Google Scholar 

  49. [VZ82]

    A. B. Venkov and P. G. Zograf, Analogues of Artin’s factorization formulas in the spectral theory of automorphic functions associated with induced representations of Fuchsian groups, Izv. Akad. Nauk SSSR, Ser. Mat., 46 (1982), 1150–1158, 1343.

    MathSciNet  MATH  Google Scholar 

  50. [Zwo17]

    M. Zworski, Mathematical study of scattering resonances, Bull. Math. Sci., 7 (2017), 1–85.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Magee.

About this article

Verify currency and authenticity via CrossMark

Cite this article

Magee, M., Naud, F. Explicit spectral gaps for random covers of Riemann surfaces. Publ.math.IHES 132, 137–179 (2020). https://doi.org/10.1007/s10240-020-00118-w

Download citation